Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 14, 2005, 7:06 AM CDT for Harper County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2005, 7:06 AM CDT (12:06 UTC)
- Expired
- Sep 14, 2005, 8:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:27 AM CDT | HAIL 1 | Attica, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 141205 SVRICT KSC077-141300- /O.NEW.KICT.SV.W.0261.050914T1206Z-050914T1300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 706 AM CDT WED SEP 14 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 AM CDT. * AT 704 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF ATTICA...OR ABOUT 9 MILES EAST OF MEDICINE LODGE...MOVING EAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ANTHONY...ATTICA...BLUFF CITY...DANVILLE...FREEPORT...HARPER... RUNNYMEDE...CRYSTAL SPRINGS THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781 $$ DARMOFAL
3 follow-up statements
000 WWUS53 KICT 141220 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 AM CDT WED SEP 14 2005 KSC077-141300- /O.CON.KICT.SV.W.0261.000000T0000Z-050914T1300Z/ HARPER KS- 720 AM CDT WED SEP 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL 800 AM CDT... AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ATTICA...OR 16 MILES EAST OF MEDICINE LODGE...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ANTHONY BY 740 AM CDT. THE TOWNS OF CRYSTAL SPRINGS...DANVILLE AND FREEPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781 $$ DARMOFAL
000 WWUS53 KICT 141235 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 735 AM CDT WED SEP 14 2005 KSC077-141300- /O.CON.KICT.SV.W.0261.000000T0000Z-050914T1300Z/ HARPER KS- 735 AM CDT WED SEP 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL 800 AM CDT... AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF ANTHONY...OR 27 MILES EAST OF MEDICINE LODGE...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ANTHONY BY 745 AM CDT. THE TOWNS OF CRYSTAL SPRINGS AND FREEPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781 $$ DARMOFAL
000 WWUS53 KICT 141257 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 756 AM CDT WED SEP 14 2005 KSC077-141306- /O.EXP.KICT.SV.W.0261.000000T0000Z-050914T1300Z/ HARPER KS- 756 AM CDT WED SEP 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY WILL BE ALLOWED TO EXPIRE AT 8 AM... AT 756 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER, THE STORM NORTH OF FREEPORT AND THE OTHER STORM NORTH OF WALDRON, WILL BOTH HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO 50 MPH AND UP TO DIME SIZE HAIL. LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:30 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 14, 3:30 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 AM CDT WED SEP 14 2005 .DISCUSSION... MAIN FORECAST CONCERN WILL CONTINUE TO BE PRECIP LOCATION AND CHANCES FOR THE FIRST FEW DAYS OF THE FORECAST. TODAY-TONIGHT: EVEN THOUGH THE SURFACE FRONT IS SOUTH OF THE FORECAST AREA, WILL KEEP DECENT CHANCES FOR SHOWERS AND STORMS THROUGHOUT THE DAY FOR A COUPLE REASONS. FIRST OF ALL THERE IS SOME LIGHT ACTIVITY CURRENTLY MOVING INTO CENTRAL KS IN RELATION TO AN UPPER DISTURBANCE WHICH IS EVIDENT VIA WATER VAPOR IMAGERY. IN ADDITION SOME ACCAS AND VERY LIGHT SHOWERS HAVE DEVELOPED IN SW KS IN AN AREA OF ISENTROPIC LIFT IN THE 310K LAYER ALONG WITH SOME THETA-E ADVECTION NEAR THE 700MB LAYER. PLUS AS THE DAY GOES ON, 850MB FLOW SHOULD TURN SOUTHERLY AS ANOTHER WAVE APPROACHES WHICH SHOULD SPARK OFF SOME MORE ACTIVITY. THE MORE WIDESPREAD SHOWER AND STORM ACTIVITY SHOULD COME TONIGHT AS A SHORT WAVE SLIDES ACROSS THE AREA. THERE EVEN APPEARS TO BE A COUPLED JET STRUCTURE ACROSS THE EXTREME SOUTHERN PORTION OF FORECAST AREA. THE THINKING HAS NOT CHANGED OVER THE LAST FEW SHIFTS IN REGARDS TO THE HIGH PROBABILITY OF PRECIP SITUATED ALONG THE KS/OK BORDER. STILL THINK THERE IS A CHANCE FOR SOME HEAVY RAINFALL OVER SE KS WITH PLENTY OF MOISTURE STILL LINGERING AROUND. WITH ENTIRE FORECAST AREA NORTH OF SURFACE FRONT ALONG WITH SOME CLOUDS AROUND, LOOK FOR HIGHS TODAY TO BE IN THE 70S. THU-FRI: PRECIP CHANCES WILL DECREASE FROM WEST TO EAST THU AS THE UPPER WAVE CONTINUES ITS JOURNEY EAST, AND BY THU EVENING ONLY THE EXTREME PORTION OF SE KS WILL HAVE A SHOT TO SEE SOME PRECIP. BEHIND THIS WAVE, FRI SHOULD BE DRY AS YET ANOTHER SYSTEM STARTS TO DIG OFF OF THE WEST COAST. AS THIS WAVE APPROACHES, A FAIRLY IMPRESSIVE ISENTROPIC LIFT SIGNATURE SETS UP FRI NIGHT ACROSS THE WESTERN PORTION OF FORECAST AREA. THEREFORE LEFT PRECIP IN FOR FRI NIGHT JUST AS PREVIOUS FORECAST HAD IT. SAT-TUE: SAT STILL LOOKS PRETTY WARM FOR THIS TIME OF YEAR, WITH MOST LOCATIONS SEEING HIGHS IN THE 90S. WILL HAVE TO MONITOR FOR POSSIBLE PRECIP FOR SAT AS WARM ADVECTION REMAINS OVER THE AREA. BUT FOR NOW WILL LET DAY SHIFT TAKE ANOTHER LOOK AT IT. QUITE A BIT OF DIFFERENCE NOW BETWEEN THE ECM AND GFS WITH SHORT WAVE SUN AND MON. THEREFORE WILL MAKE VERY LITTLE CHANGES TO THESE PERIODS WITH THE HOPE THE MED RANGE MODELS COME INTO BETTER AGREEMENT WITH LATER SHIFTS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 60 77 59 / 50 50 30 10 HUTCHINSON 74 59 78 59 / 40 40 20 10 NEWTON 74 59 77 58 / 40 40 30 10 ELDORADO 74 60 77 58 / 50 40 30 10 WINFIELD-KWLD 75 61 78 60 / 60 60 30 20 RUSSELL 75 55 79 55 / 30 30 20 5 GREAT BEND 74 57 79 57 / 30 30 20 5 SALINA 77 58 79 56 / 30 30 30 5 MCPHERSON 75 58 78 58 / 30 40 20 10 COFFEYVILLE 78 62 76 60 / 60 70 50 30 CHANUTE 78 61 74 57 / 50 70 50 20 IOLA 77 61 74 57 / 50 70 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 14, 5:33 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 533 AM CDT WED SEP 14 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 533 AM CDT WED SEP 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA TODAY AND TONIGHT. EVEN THOUGH SEVERE STORMS ARE NOT EXPECTED TODAY OR TONIGHT, SOUTHEAST KANSAS WILL HAVE POTENTIAL TO PICK UP SOME ADDITIONAL HEAVY RAINFALL WHICH MAY CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT, SUNDAY NIGHT AND MONDAY. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM LAWSON
In the hours before
Special weather statement, Sep 14, 6:58 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 658 AM CDT WED SEP 14 2005 KSZ082-091-141215- HARPER-KINGMAN- 658 AM CDT WED SEP 14 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES... AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR MEDICINE LODGE...AND MOVING EAST AT 35 MPH. QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 62 min |
| Sep 13, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| Sep 13, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 67 min |
| Sep 13, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 61 min |
| Sep 13, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 66 min |
| Sep 13, 8:41 PM CDT | Flash Flood Warning | ICT | Chautauqua | 6 hr |
| Sep 13, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 59 min |
| Sep 13, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 55 min |
| Sep 13, 10:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.